Virginia, 2019Winter Weather in Virginia, March 8, 2019
March 8, 2019 · NWS LWX · 6 events in 6 counties and zones
During the overnight hours of March 7th and into the early morning hours of the 8th, surface high pressure was positioned offshore of the Northeastern United States' coastline as a weak area of surface low pressure passed south of the region across North and South Carolina. This led to modest warm air advection and light precipitation amounts, although enough for some snow accumulations across…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the overnight hours of March 7th and into the early morning hours of the 8th, surface high pressure was positioned offshore of the Northeastern United States' coastline as a weak area of surface low pressure passed south of the region across North and South Carolina. This led to modest warm air advection and light precipitation amounts, although enough for some snow accumulations across portions of central and western Virginia, mainly across the higher elevations. Precipitation then tapered off during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 7, 9:24 PM EST, 6 hours 36 minutes earlier.
Area forecast discussion, Mar 7, 9:24 PM EST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
924 PM EST Thu Mar 7 2019
.SYNOPSIS...
High pressure will depart to the east tonight. A wave of low
pressure will pass to the south on Friday. High pressure will
briefly control the weather Saturday. Another storm system will
move across the area with rain Saturday night into early Sunday.
Another area of high pressure returns into early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
High pressure will be departing to the east tonight. High clouds
will make for a cloudy night. Temperatures will be in the upper
teens to middle 20s.
Light snow will move out across Highland and Pendleton Counties
after midnight but not making much more eastward progress in a
semi-dry atmosphere.
Moisture continues to increase on Friday, with a weak surface
wave of low pressure moving across southern Virginia or northern
North Carolina. In terms of trends: timing has been consistent
or slower, and QPF amounts have shifted south a bit, with some
hint of possible banding across southern portions of the CWA.
The later start time should help mitigate any road impacts with
insolation from the March sun angle helping to warm surfaces
(and air temperatures likely making it above freezing too).
However, only the near-surface layer will be above freezing, so
snow will be possible if not likely across most of the area
if rates are heavy enough. Otherwise some rain or drizzle could
occur. Rates probably won't be heavy enough to offset melting
for most of the area though, with generally a coating expected
at lower elevations. Given the lapse rates, colder temperatures
and thus accumulations will be most likely with increasing
elevation. There will be Winter Weather Advisories in effect
across the far southern tier where QPF will be higher and a
few inches may accumulate, especially on the ridges.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Precipitation will quickly taper off Friday evening as the
system moves away. As temperatures fall with sunset, some
limited slippery conditions aren't out of the question, whether
from lingering precipitation or falling temperatures. Otherwise
low clouds likely persist through the night, and fog isn't out
of the question given light winds and low level moisture.
High pressure will briefly extend into the area on Saturday.
Most of the day should be dry. However, the next low pressure
system will be moving into the Great Lakes by evening, with
precipitation quickly advancing eastward ahead of it. For some
of the western ridges, it could be a race between precip onset
and warm air advection, so a little freezing rain isn't out of
the question. However, most of the area will remain above
freezing, with a light to moderate rain expected overnight.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Guidance remains in reasonable agreement regarding Sunday. Warm
front looks to lift northward early in the day, allowing rain to
end early. Mild air will flood the region just ahead of the
cold front trailing from the strong low which by then will be over
the Great Lakes. Thus, expect fairly widespread temps reaching
the 60s, and wouldn't be surprised to see some places crack 70.
A few showers may accompany the front itself later in the
day/evening, but overall, the passage should bring little
precipitation.
High pressure will build into our region from the Midwest on Monday
and linger into early Thursday. Winds will become westerly on Monday
and continue out of the west to northwest through Tuesday. As the
high pressure builds over top our region on Wednesday, winds will
slowly become southerly as a cold front approaches from the west.
Temperatures through Wednesday will be mild to below average for
March with some areas seeing overnight temperatures below freezing.
On Thursday, a upper level low over the upper Midwest will shift
eastward toward our region. An occluded surface low over the upper
Midwest will shift to our north as a cold front moves through our
region Thursday into Friday. Precipitation will be possible ahead of
the boundary starting Thursday morning into afternoon. The main band
of precipitation is forecast to move through our region late Thursday
into Friday as the cold front traverses our region. The models are
in good agreement that most of our region should see mainly rain as
temperatures should remain above freezing but it is still too early
to say for sure on day seven.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
High/mid level clouds will further thicken and winds will
decrease overnight, but precipitation should hold off until well
into the day Friday.
A weak system will move over the area overnight into Friday.
Some light snow may start by mid morning, but the main batch of
precip should occur during the afternoon. Both rain and snow
will be possible depending on precipitation rate, though surface
temperatures should be above freezing. Ceilings likely drop
into MVFR category, with some IFR conditions possible toward
evening. These low clouds likely persist through the night, and
some fog will also be possible.
High pressure briefly builds on Saturday before the next low
pressure system brings rain Saturday night. VFR may return for a
time Saturday before dropping again Saturday night.
Sub-VFR may linger for a time early Sunday before VFR dominates
later in the day. High pressure will remain in place Monday into
Tuesday with strong winds aloft and at the surface. Winds will
be out of the west to northwest through Tuesday. VFR conditions
are expected for both Monday and Tuesday.
&&
.MARINE...
Winds will diminish tonight and remain below SCA criteria into
Saturday. Rain and/or snow is possible on Friday as a weak
system moves through our area. Dry conditions expected on
Saturday before more rain moves over the waters on Saturday
night.
Winds may reach SCA levels Sunday as a cold front approaches.
Winds will become westerly as high pressure settles over region
through Wednesday. Winds aloft are forecast to be strong above 20
knots both Monday and Tuesday. Small Craft Advisories will likely be
needed both Monday and Tuesday.
&&
.TIDES/COASTAL FLOODING...
Onshore flow ahead of high pressure traversing the Midwest and Great
Lakes this weekend may push tidal anomalies high enough to bring
some sites close to minor flood Sunday morning.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Winter Weather Advisory from 6 AM to 6 PM EST Friday for
VAZ025-507-508.
Winter Weather Advisory from 1 AM to 4 PM EST Friday for
VAZ503-504.
WV...Winter Weather Advisory from 1 AM to 4 PM EST Friday for
WVZ505.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...ADS/KLW
SHORT TERM...ADS
LONG TERM...JMG
AVIATION...KLW/JMG
MARINE...KLW/JMG
TIDES/COASTAL FLOODING...Hazardous weather outlook, Mar 8, 3:06 AM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
306 AM EST Fri Mar 8 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-090815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
306 AM EST Fri Mar 8 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-090815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
306 AM EST Fri Mar 8 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect for portions of western
Virginia and eastern West Virginia until 7 PM this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report snowfall observations per normal
operating procedures.
Winter Weather, Western Highland
- When
- March 8, 4:00 AM EST to 7:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 3 inches were observed, with 2.3 inches measured near Monterey.
Winter Weather, Eastern Highland
- When
- March 8, 4:00 AM EST to 7:00 PM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 3 inches were observed, with 2.3 inches measured near Monterey.
Winter Weather, Northern Virginia Blue Ridge
- When
- March 8, 4:00 AM EST to 7:00 PM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Snowfall accumulations of 1 to 3 inches were observed.
Winter Weather, Central Virginia Blue Ridge
- When
- March 8, 4:00 AM EST to 7:00 PM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Snowfall accumulations of 1 to 3 inches were observed.
Winter Weather, Augusta
- When
- March 8, 4:00 AM EST to 7:00 PM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Snowfall accumulations of 1 to 2 inches were observed, with 1.9 inches measured near Fishersville, VA.
Winter Weather, Rockingham
- When
- March 8, 4:00 AM EST to 7:00 PM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Snowfall accumulations of 1 to 2 inches were observed, with 2.0 inches measured near Massanutten, VA.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Kentucky, March 8, 2019$35,000 · 3 events
- Damaging Winds and High Wind in New Mexico, March 8, 201966 kt wind · 18 events
- Winter Storm and Winter Weather in South Dakota, March 8 to 9, 201916 events
- Heavy Snow in North Dakota, March 8 to 9, 201914 events
- Heavy Snow in Nevada, March 8, 20196 events
- Heavy Snow and High Wind in Wyoming, March 8 to 9, 201960 kt wind · 6 events
- High Wind in New Mexico, March 8, 201976 kt wind · 6 events
- High Wind in Texas, March 8 to 9, 201971 kt wind · 6 events
- Winter Weather in Wyoming, March 8 to 9, 20195 events
- High Wind in Arizona, March 8, 201952 kt wind · 3 events
- High Wind in New Mexico, March 8 to 9, 201958 kt wind · 3 events
- Winter Weather in West Virginia, March 8, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812380, 812381, 812382, 812383, 812384, 812385.